Nebraska, 2018

Hail in Nebraska, August 28, 2018

August 28, 2018 · NWS OAX · 1 event in 1 county or zone

A severe storm developed on August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm developed on August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 5:35 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 28, 5:35 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today through Thursday night)
Issued at 410 AM CDT Tue Aug 28 2018

At 400 AM, a trough was centered over eastern Montana, with broad
southwest flow aloft over the northern plains. At the surface a
cold front extended from near Kearney to just south of Sioux City.
Elevated convection was ongoing north of the front over southeast
South Dakota, with a few strong/severe storms. Skies were mostly
clear over eastern Nebraska and southwest Iowa.

Scattered thunderstorms are expected today as the aforementioned
frontal boundary continues to move south and east. A few strong to
severe storms are possible, but widespread severe weather is not
expected. The primary concerns today are large hail and strong
winds. A capping inversion out ahead of the front should largely
limit prefrontal convection until this afternoon. Meanwhile
elevated convection may continue into this afternoon north of the
boundary, in a region of weak isentropic lift. Hard to say if the
inversion will break prior to the front exiting far southeast
Nebraska. If it does, we could see some stronger storms in this
area this afternoon, in an environment of 2000+ j/kg of surface
based CAPE and 40 kt of SFC-500 mb bulk shear.

Any remaining thunderstorm activity should shift south and east
of our area tonight as a surface high settles over eastern
Nebraska. This will bring mostly clear skies and lighter winds to
the region by early Wednesday morning. Fair weather will continue
through the rest of the day on Wednesday, with afternoon highs in
the mid 70s under sunny skies.

A chance of scattered thunderstorms returns to the forecast for
Thursday afternoon and Thursday night as a weak shortwave and
associated surface front push into eastern Nebraska. Activity may
be more focused Thursday night with the development of a low level
jet.

.LONG TERM...(Friday through Monday) Issued at 410 AM CDT Tue Aug
28 2018

Periods of showers and thunderstorms are possible over the weekend
and into early next week as zonal/southwest flow aloft brings
several weak disturbances over the region. There are indications
that a weak stationary boundary may also be near our region,
potentially providing an additional focus for thunderstorm
development. Timing for any precipitation/storms is up in the air
at this point, but there appears to be at least a slight chance
of thunderstorms both Saturday and Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 621 AM CDT Tue Aug 28 2018

A cold front dropping south this morning will impact all TAF
sites. Showers and thunderstorms will be moving into OFK by 14z
then after 15z at LNK and OMA. As the front moves through, MVFR
ceilings may temporarily dip to IFR at OMA and LNK. With the
passage of the front, winds will shift and become northerly, which
has already occurred at OFK and LNK. Storms may redevelop this
evening, but if this does occur it will be mainly be isolated to
extreme southeast Nebraska and south of all TAF sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...HB
Hazardous weather outlook, Aug 28, 3:27 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 AM CDT Tue Aug 28 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
427 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Scattered thunderstorms possible through this evening. An few
strong/severe thunderstorms capable of producing damaging winds
or hail are possible, especially south and east of Omaha/Lincoln.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Occasional thunderstorms are expected Thursday afternoon through
the weekend. At this time, widespread severe weather and flooding
are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight or
Tuesday.

Albright

In the hours before

Special weather statement, Aug 28, 7:10 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
810 AM CDT TUE AUG 28 2018

IAZ090-NEZ067-068-281345-
Fremont IA-Cass NE-Otoe NE-
810 AM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT...
NORTHWESTERN OTOE AND SOUTHEASTERN CASS COUNTIES UNTIL 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm over
Syracuse, or 28 miles east of Lincoln, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nebraska City, Syracuse, Unadilla, Avoca, Union, Nehawka, Dunbar,
Otoe and Camp Catron.

LAT...LON 4057 9621 4069 9634 4091 9594 4072 9578
TIME...MOT...LOC 1309Z 239DEG 46KT 4066 9619

HB

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
August 28, 7:17 AM CST
Where
Johnson County, Tecumseh
Measured
0.88 in hail
Reported by
Public
Coordinates
40.370, -96.180

Dime to nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772511.